The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Evidence continues to mount showing that HIV patients receiving antiretroviral treatment are at high risk for hepatotoxicity. The National Institutes of Health (NIH) in Bethesda, MD, presented findings on liver toxicity among 10,011 HIV patients at the first International AIDS Society (IAS) conference, held last month in Buenos Aires, Argentina.1
The retrospective analysis shows that liver toxicity is associated with all classes of antiretroviral medications in use and not just with regimens containing nevirapine or hydroxyurea, which were the two drugs about which the U.S. Food and Drug Administration (FDA) recently issued hepatotoxicity warnings.
NIH researchers found an overall incidence rate of 6.2% for severe hepatotoxicity among this HIV treatment cohort that received diverse antiretroviral regimens. The incidence rate seen in single nucleoside studies was highest at 10.3% among patients who received DDI at doses that exceed the current FDA-approved DDI dose, according to the retrospective analysis of 21 adult AIDS Clinical Trials Group (AACTG) studies.1
"We defined hepatotoxicity as grade three or four transaminase — liver-specific enzyme — elevation," says Ronald Reisler, MD, MPH, medical officer in the Division of AIDS of the National Institute of Allergy and Infectious Diseases at the NIH. "In general, our studies in the AACTG were short-term clinical trials," Reisler says. "Our analysis pools data from 21 short-term clinical trials to provide meaningful numerators and denominators. The 21 studies chosen were done from 1991 through 2000, covering nine years and more than 10,000 patients."
Future analyses will determine whether hepatitis B or hepatitis C had an impact on HIV patients’ liver damage, Reisler explains. "There are a lot of factors that can contribute to liver damage, and this was a preliminary look at what we had available. But access to hepatitis B and C serologies was not readily available."
In studies utilizing single nucleoside-analog reverse transcriptase inhibitors (NRTIs), patients on low-dose (the current FDA-approved dose) DDI treatment had a 6.2% hepatotoxicity incidence rate. Those receiving ZDV or D4T had a 5.4% hepatotoxicity incidence rate.
Patients on regimens containing two NRTIs plus nevirapine had an 8.9% severe hepatotoxicity rate; patients on regimens containing two NRTIs plus efavirenz had a 10.8% severe hepatotoxicity rate; and patients on regimens containing two NRTIs plus delavirdine had a 3.6% severe hepatotoxicity rate. Of the patients who had severe hepatotoxicity, only 27.6% permanently discontinued medications. The liver-related mortality rate was low at 0.40%, but that may be due to limitations in the database in capturing liver-related mortality and/or under-reporting.
"One thing we stress in our presentation is that we can’t really tell what causes the liver damage, although there are a lot of possibilities," Reisler says. "Is it a type of hypersensitivity reaction, or is it direct damage on the liver cells?" It’s possible that in cases where HIV patients begin an antiretroviral regimen when they have low CD4 cell counts, there might be a silent infection that is unmasked during treatment. With HIV therapy and immune reconstitution, the infection may temporarily worsen, requiring additional treatment before it improves. This scenario could explain elevated liver enzymes, Reisler says.
For example, suppose a patient has disseminated Mycobacterium avium complex (MAC) that was not diagnosed by the physician before antiretroviral treatment began. Then, the MAC infection may become much worse during treatment, and it may take a while to get that MAC infection under control, Reisler explains. "So what could be happening is that when we start the antiretrovirals, we might actually see an increase in the liver enzymes because the body is seeing some kind of infection that previously was not appreciated," he adds. "So it may be a marker for enhanced immunity."
These theories are conjecture at this point, and it will take further research and analysis to learn whether these elevated liver enzyme levels are occurring at the early stages of patients’ antiretroviral treatment, Reisler says. Other possibilities are direct drug-related toxicity or hepatitis B or C reactivation syndrome, he says.
Whatever the reasons behind the high rate of severe hepatotoxicity, it’s a good idea for HIV clinicians to carefully check patients’ transaminase levels and to monitor patients for clinical signs and symptoms of hepatitis, especially early in the course of therapy, Reisler says.
1. Reisler R, Servoss JC, Sherman KE, et al. Incidence of hepatotoxicity and mortality in antiretroviral treatment trials. Poster #43 presented at the First International AIDS Society Conference on HIV Pathogenesis and Treatment. Buenos Aires, Argentina; July 8-11, 2001.